Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 70, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 15, 2022, 12:35 AM CDT for Floyd County, Mitchell County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2022, 12:35 AM CDT (05:35 UTC)
- Expired
- Jun 15, 2022, 1:01 AM CDT
- In force
- 26 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Floyd County, IA, Mitchell County, IA
The radar
The La Crosse radar (KARX), 144 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2093 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1728 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.6
The text
As transmitted.
078 WUUS53 KARX 150535 SVRARX IAC067-131-150615- /O.NEW.KARX.SV.W.0070.220615T0535Z-220615T0615Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 1235 AM CDT Wed Jun 15 2022 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Southern Mitchell County in north central Iowa... Northeastern Floyd County in north central Iowa... * Until 115 AM CDT. * At 1234 AM CDT, a severe thunderstorm was located near Osage, moving east at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Osage around 1240 AM CDT. Riceville around 110 AM CDT. Other locations impacted by this severe thunderstorm include Rock Creek, Idlewilde State Park, Howardville, Brownville, County Roads B 20 And T 26, Highways 9 And 218 and Colwell County Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4329 9298 4340 9255 4313 9255 4317 9293 TIME...MOT...LOC 0534Z 253DEG 25KT 4326 9287 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Rieck
3 follow-up statements
337 WWUS53 KARX 150540 SVSARX Severe Weather Statement National Weather Service La Crosse WI 1240 AM CDT Wed Jun 15 2022 IAC067-131-150615- /O.CON.KARX.SV.W.0070.000000T0000Z-220615T0615Z/ Mitchell IA-Floyd IA- 1240 AM CDT Wed Jun 15 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR SOUTHEASTERN MITCHELL AND NORTHEASTERN FLOYD COUNTIES... At 1240 AM CDT, a severe thunderstorm was located over Osage, moving east at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Riceville around 110 AM CDT. Other locations impacted by this severe thunderstorm include Orchard, New Haven, Osage Spring Park, Howardville, Brownville, Pioneer State Park and Colwell. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4340 9255 4313 9255 4321 9289 4331 9291 TIME...MOT...LOC 0540Z 253DEG 25KT 4327 9281 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Rieck
278 WWUS53 KARX 150550 SVSARX Severe Weather Statement National Weather Service La Crosse WI 1250 AM CDT Wed Jun 15 2022 IAC067-131-150615- /O.CON.KARX.SV.W.0070.000000T0000Z-220615T0615Z/ Mitchell IA-Floyd IA- 1250 AM CDT Wed Jun 15 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR SOUTHEASTERN MITCHELL AND NORTHEASTERN FLOYD COUNTIES... At 1249 AM CDT, a severe thunderstorm was located near Osage, moving east at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Riceville around 110 AM CDT. Other locations impacted by this severe thunderstorm include Orchard, New Haven, Howardville, Brownville, Pioneer State Park, Colwell and County Roads 17 And T 72. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4340 9255 4313 9255 4321 9283 4332 9286 TIME...MOT...LOC 0549Z 253DEG 25KT 4329 9272 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Rieck
549
WWUS53 KARX 150601
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
101 AM CDT Wed Jun 15 2022
IAC067-131-150611-
/O.CAN.KARX.SV.W.0070.000000T0000Z-220615T0615Z/
Mitchell IA-Floyd IA-
101 AM CDT Wed Jun 15 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MITCHELL AND
NORTHEASTERN FLOYD COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4340 9255 4313 9255 4321 9283 4332 9286
TIME...MOT...LOC 0559Z 253DEG 25KT 4331 9261
$$
RieckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 10:05 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 14, 10:05 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1005 PM CDT Tue Jun 14 2022 .DISCUSSION...(This evening through Tuesday) Issued at 256 PM CDT Tue Jun 14 2022 Key Messages: - Multiple rounds of storms tonight-Wednesday, with a more significant severe weather event looking increasingly likely Wednesday afternoon/early evening - Dry weather returns Thursday into the weekend - More hot weather Sunday into early next week Tonight-Wednesday night... An active period of weather remains likely heading through tonight and especially Wednesday with multiple rounds of storms and perhaps one more hot day on Wednesday for parts of the area. For tonight, there is fairly good consensus among high res models in showers/storms developing by late evening as a boundary works into the area and mid-level temps cool slightly. Despite boundary layer stabilization and a shrinking surface-based CAPE pool, substantial elevated instability and flow aloft could support a few strong/severe storms with large hail/heavy rain the main threat and some risk for strong winds. There is loose agreement in another area of showers/storms spreading northeast late tonight into Wednesday morning near/north of the surface boundary in association with a weak upper wave/warm advection. Heavy rain, hail, and perhaps strong winds will be possible with these storms. The likely higher impact event is slated for tomorrow afternoon/early evening as a stronger shortwave trough approaches with favorable afternoon timing. Some uncertainty remains in how morning storms will evolve with potential impacts on destabilization. This could have impacts for afternoon development, especially for western areas, although the 14.12Z HREF shows an increasing signal via UH tracks for severe storms during the afternoon into western/central WI. Current thinking is that strong destabilization will occur over at least the southeast half of the area with the RAP showing MLCAPE in excess of 3000 J/kg by afternoon. A strengthening low-level jet will aid in increasing low-level shear with enlarged clock-wise turning hodographs in the warm sector ahead of the front by afternoon. 40-50 kts of 0-3 km bulk shear is expected, sufficient for supercells, although shear drops off above around 6 km. Despite some weakness in mid-level lapse rates, large deep CAPE profiles would suggest potential for large to very large hail. Tornadoes are also possible, with some chance for a strong tornado, particularly if a weak surface low with backed low-level flow develops as indicated by some models, enhancing low-level shear. This currently seems most likely across parts of central Wisconsin. A more organized wind threat could develop if upscale growth with a well-defined cold pool occurs across the area. See the hydro section below for more on the heavy rain potential, but the airmass will remain ripe for high rain rates and localized higher rainfall amounts. The cold front will move through by early to mid evening with storms quickly exiting. Details will be fine-tuned through the overnight/morning as convective evolution becomes more clear. While more cloud cover/convection should keep most areas several degrees cooler than today, at least southeastern counties may see temps climb into the 90s with heat indices nearing 100 on Wednesday. Thursday-Tuesday... A drier, more seasonable airmass will settle across the area late this week into the weekend as surface high pressure drifts east. Heading later into the weekend and early next week, mid/upper level ridging will build eastward from the plains into the Upper Midwest, setting the stage for a return of heat/humidity. Highs back into the 90s are possible during the Sunday-Tuesday time with NAEFS 850 mb temp standard anomalies already in the +2-3 range on Monday, highlighting the potential for an anomalously warm airmass, even by June standards. With the ridge building across the area, the late week/weekend looks to be mostly dry. However, a few showers or storms could not be completely ruled out with any low amplitude shortwave topping the ridge. There is some indication that the ridge could flatten by early next week, aiding in increased convective potential, but substantial uncertainty exists in these details. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1005 PM CDT Tue Jun 14 2022 A few rounds of showers and storms tonight through Wed. A few could be strong, potentially severe, with a greater threat for severe storms Wed afternoon. Wind, hail and vsby impacts all likely for Wed afternoon. Timing the rounds in is tricky and expect some refinement as the various forcers (shortwaves, sfc cold front, overnight convection boundaries, etc) play out. For now, will lean heavily on the CAMS models to time the higher threat/impact times for shra/ts. CIGS: trends favor mostly bkn VFR into Wed morning. Expect some lowering with the storms associated with cold front for Wed afternoon, dipping into MVFR. Should clear out Wed evening with passage of front east. WX/vsby: heavy rain likely with most storms...so dip into IFR/MVFR vsbys should be expected. Followed latest CAMS meso model trends to highlight the periods with higher threat for SHRA/TS - expect some adjustments as we move through Wed. WINDS: generally south tonight but a fair amount of variability indicted in the models...with a few boundaries and potential for a weak area of low pressure. Should steady out from the south Wed morning, swinging west/northwest with cold front passage late Wed afternoon/evening. Note-expect some enhanced wind gusts with any storm Wed afternoon. && .HYDROLOGY... Issued at 256 PM CDT Tue Jun 14 2022 Multiple rounds of storms are likely late this evening through Wednesday evening. Given high precipitable water values nearing 2 inches, a deep warm cloud depth, and ample instability, any storms will be capable of rain up to 1-2"/hr. HREF guidance suggests potential for 3"+ of rain in localized corridors. Rain rates alone could cause minor urban flooding. Flash flooding could not be ruled out in areas impacted by multiple storms late tonight and Wednesday, particularly those areas impacted by heavier rainfall over the past day or two. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...JM AVIATION....Rieck HYDROLOGY...JM
Hazardous weather outlook, Jun 14, 7:37 PM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 737 PM CDT Tue Jun 14 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-151000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 737 PM CDT Tue Jun 14 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...Tonight Strong to severe storms possible overnight. Heavy rain with localized flooding and hail are the main threats. Damaging wind gusts also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong to severe storms remain possible early Wednesday morning. Primary hazards are heavy rain with localized flooding and hail. Severe storms are likely Wednesday afternoon into the evening. Hazards include very large hail, damaging winds, a few tornadoes and heavy rain. Localized flash flooding is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday afternoon. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Special weather statement, Jun 14, 10:53 PM CDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service La Crosse WI 1053 PM CDT Tue Jun 14 2022 IAZ008>010-018-019-029-150600- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, and Oelwein 1053 PM CDT Tue Jun 14 2022 ...Strong Storms Moving In... Scattered thunderstorms, some strong, will track northeast across portions of northeast Iowa late this evening, into the overnight hours. Hail up to dime size and wind gusts to 35 mph are possible. In addition, heavy rain could result in localized urban and street flooding. Seek indoor shelter if storms near your location. Rieck
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 3:02 AM CDT | Special Weather Statement | ARX | Chickasaw, Floyd, Howard, Mitchell | 58 min |
| Jun 15, 3:37 AM CDT | Special Weather Statement | ARX | Fayette | 38 min |
| Jun 15, 9:47 AM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 43 min |
| Jun 15, 10:25 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard | 40 min |
| Jun 15, 10:52 AM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 38 min |
| Jun 15, 11:32 AM CDT | Areal Flood Advisory | ARX | Floyd, Howard, Mitchell | 4 hr |
| Jun 15, 5:09 PM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 36 min |
| Jun 15, 5:17 PM CDT | Tornado Warning | ARX | Clayton | 20 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.